In 2006, the FDA issued a warning about
potential life-threatening risk of serotonin syndrome if the patient takes
both anti-migraine drug triptans and SSRI or SNRI antidepressants.
Serotonin syndrome is a condition associated with increased level of
serotonin and it’s thought to be related to side effect of medications. It can be
a life-threatening. We identified more than 40,000 patients who were taking
triptans over the period 14 years from 2001 to 2014. Between 21 and 29 percent
of them were also taking SSRI or SNRI antidepressants. We had a very large
group of patients and we found only seven cases where serotonin syndrome was
consistent with diagnostic criteria. Another important finding in our studies is
that we actually did not see any life-threatening serotonin syndrome in
these patients which is also reassuring. Because of the risk of serotonin
syndrome is low in our study, we think that the FDA advisory should be
reconsidered.

Leave a Reply

Your email address will not be published. Required fields are marked *